Writing Question- Medical

edited March 2013 in - Writing Problems
I've been scouring the Internet and I just seem to be going in circles so was wondering if there were any research savvy TBers who could point me in the right direction!

I'm trying to find some information on the long term effects someone may encounter following a drug overdose, specifically anti-depressants or if a drug overdose such as this could cause long-term heart problems.

I had thought this sort of information would be quite easy to find but I'm really struggling! There is a lot about overdose symptoms but I can't seem to find anything about this sort of long term impact.

Any ideas about where I should be looking?

Comments

  • Are there any organisations specifically dealing with drug abuse/recovery.

    How long has the character been taking these drugs?

    I'm sure I read interviews of people who have been on anti-depressants for long periods of time and the effect it has. In fact last year there was something on BBC News, they talked so someone who had been effected by long-term medication.

    You might find useful links on these pages from these items : http://www.bbc.co.uk/search/news/?q=Long%20term%20anti-depressant%20use&search_form=in-page-search-form
  • I imagine that each drug would have different effects so you might need to search under specific drug names.

    You could try under side effects for specific drugs too. An overdose might lead to the same sort of symptoms.
  • This might help
    http://www.helpguide.org/mental/drug_abuse_addiction_rehab_treatment.htm

    or perhaps this might give you ideas
    http://www.webmd.boots.com/a-to-z-guides/drug-abuse-recovery-maintaining-hope-and-health
  • Thanks guys

    I should probably clarify the character took an antidepressant overdose in a suicide attempt and survived and I'm looking at the possibility that she later discovers it has left her with a heart condition. Just need to know how feasible this is. I do have a specific drug I'm looking at (Venlafaxine) but struggling to find information about the long-term effects an overdose may have.
  • http://www.faqs.org/health/topics/90/Drug-overdose.html

    I think that anyone who recovers is most likely to be ok, tbh. Because drugs are removed from your body, if as an overdose by washing the blood through a dialysis or by a stomach pump or through the administration of other drugs to break down the original drug into harmless substances. If there was serious harm caused it would be obvious in the first few hours and for some drugs the few days after. After that - no drugs in system would equal no further harm. The heart would be monitored during the critical phase, and after probably, if it was a drug that harmed the heart.

    I can ask a friend if you want, I'm seeing two Drs (and a nurse) tonight for dinner. If I remember!
  • Thanks Liz that is really helpful!

    I do know some aspects about the topic and what your saying does make a lot of sense, I just really want to see how possible it is someone could develop a heart condition as a result. And if they did, what are the chances it wouldn't be picked up on? Could it be fatal?
  • edited March 2013
    Paracetamol can leave serious kidney problems. As kidneys are a filter system, I would suspect you might have more problem there then the heart.
  • Liver. Paracetamol is a liver problem. Past a certain point it is irreversible.
  • Good job someone knows!
Sign In or Register to comment.